Madison Avenue has given stomach acid a bad name, but it's really kind of a bum rap. Dip into any physiology textbook, and you'll find that stomach acid serves several constructive purposes. Pepsin, an enzyme that is essential to the preliminary digestion of protein, needs an acidic environment in the stomach to be effective. The strongly acidic hydrochloric acid pumped out by cells in the lining of the stomach also plays a direct role in the early digestion of some foods. And stomach acidity is a built-in barrier to infection.
Yet millions of us spend billions of dollars each year on products and medications designed to lessen or get rid of stomach acid. The old standbys, antacids like Maalox and Mylanta, have been supplanted in many cases by drugs that go to the source, acting on the cells that produce the hydrochloric acid, rather than just neutralizing the acid. Starting in the late 1970s, histamine2-receptor (H2) blockers like cimetidine (Tagamet), famotidine (Pepcid), and ranitidine (Zantac) came on the market. They were followed by the proton-pump inhibitors, or PPIs, which include esomeprazole (Nexium), lansoprazole (Prevacid), and omeprazole (Prilosec). The PPIs are increasingly the acid reducers of choice because they're far more effective than the H2 blockers. They're also quite a bit more expensive.
People take acid-reducing medication for several reasons. But the main use of acid reducers is to treat gastroesophageal reflux disease, or GERD, a condition characterized by stomach acid backing up into the esophagus from the stomach. People with GERD might take an H2 blocker or PPI indefinitely: several studies have shown that in many cases it comes back unless people stay on maintenance therapy.
Like every medication, PPIs occasionally cause side effects, including nausea and headaches. Doctors are aware that PPIs can, in a roundabout way, promote an abundance of gastrin, an important stomach hormone. Too much gastrin could conceivably cause a number of problems, including a rebound effect of extra-heavy stomach acid secretion if people stop taking PPIs. PPIs may interfere with the metabolism of clopidogrel (Plavix). But by and large, PPIs have been viewed as safe medications with few drawbacks.
Yet some patients — and doctors and researchers — have wondered whether suppressing a natural process like stomach acid secretion for long periods might have unintended consequences. A number of studies suggest that there may, in fact, be a few things to worry about.
Obviously the respiratory and digestive tracts are quite separate, but they share a common beginning in the mouth and the back of the throat before forking into two separate "tubes". When we are lying flat while asleep, small amounts of stomach contents tend to travel up the esophagus and get into the trachea. Aspiration, as it is called, occurs even in people with perfectly healthy respiratory and digestive systems.
Bacteria are more likely to proliferate in the less acidic environment created by PPIs, so in people who take these medications, this little bit of aspiration may be more likely to carry bacteria into the lungs, where they can cause pneumonia.
A connection to C. difficile
Clostridium difficile is a bacterium capable of causing life-threatening cases of diarrhea (10 bowel movements a day) and conditions like colitis, an inflammation of the lining of the colon.
The conventional wisdom says the main risk factors for C. difficile infection are old age and use of antibiotics that disrupt the natural ecology of the gut. But in the past several years, a number of studies have identified a possible connection to PPIs — either by themselves or in combination with antibiotics.
People get infected with C. difficile by swallowing it. By making the stomach less acidic, PPIs may leave the door ajar to infections that wouldn't have taken hold had the acid levels been normal — a pH of 4 or less.
Bad for bone — and your B12 levels?
By lowering stomach acid levels, PPIs might affect the body's absorption of calcium, which in turn could lead to osteoporosis and fractures. Researchers found a link between long-term use of PPIs and hip fractures. Their results also suggested that the risk increased the longer people were taking PPIs, which is the kind of dose-response relationship that researchers look for when deciding whether a correlation might indicate a causal relationship. PPIs may also affect vitamin B12 levels because the body can't absorb the vitamin without stomach acid to uncouple the vitamin from protein in food. Many doctors monitor the B12 levels of their patients taking PPIs.
Time to take a step back
Now that studies are beginning to show that PPIs could — the jury's out still — cause some problems, it may be a good time to step back and ask whether we've been reaching for that PPI bottle too often and too soon. Occasional reflux can be treated effectively with the old-fashioned antacids. Some people find that only certain foods (chocolate, coffee, fatty food) trigger GERD-related heartburn, so they learn to avoid them. A chewing gum habit increases the production of saliva that can soothe an irritated esophagus and wash stomach acid back down into the stomach. And if the problem is nighttime heartburn, elevating the head of the bed can help.
People who need heavy-duty stomach acid suppression should still take a PPI but, working with your doctor, be sure that you're one of them before getting into a long-term relationship with this medication.